Ask The Doctor

The Dangers of ‘Robo- Tripping,’ ‘Skittling

Dear Dr. Garner,

I am writing this question to you so that other parents might be aware of a real problem that our teenagers are facing. My child, who is 16, almost died last week from an overdose of Robitussin. There were signs that something was wrong, but I didn’t put them together. Thankfully, he is better now and receiving help. Have you seen much of this in your practice?

Thankful Mother in Maspeth

 

Dear Thankful,

I am very happy that your story has a happy ending. Unfortunately, this is not always the case. Parents have their hands full trying to keep children away from alcohol, smoking and drugs. Now there is yet another substance that teenagers are using to get high – legally. They are taking big doses of ordinary cold medicine.

The public has a misconception regarding over-the-counter medicines and their safety. Just because no prescription is needed does not make them harmless.

A recent study noted that over-the-counter drugs now send more people to the emergency room than cocaine. Until the 1970s, cough medicines contained codeine. Teens then were drinking the cough medicine for a quick buzz. Over the years, the teens have made the discovery that they could get high by taking mass quantities of any of the over-the-counter medicines containing dextromethorphan. This is what the DM stands for in Robitussin DM.

Access to this drug is very easy and only costs a few dollars. Teens are using the Internet to learn how to abuse DM. Because drinking large volumes of cough syrup causes vomiting, the drug is being extracted from cough syrup and sold on the Internet in a tablet that can be swallowed or a powder that can be snorted.

When taken as prescribed, dextromethorphan works well and is safe. Taking mass quantities of products containing DM can cause hallucinations, loss of motor control and “out of body” sensations. Other side effects include confusion, impaired judgment, blurred vision, paranoia, brain damage and even death.

When Robitussin DM is taken to get high, it is called “Robo-tripping.” Because Coricidin HB (contains dextromethorphan) tablets resemble the candy Skittles, taking this drug is called “skittling.”

Unfortunately, pseudofed, an over-the-counter medication, is being abused as well. It is used to make the illegal drug, “crystal meth.” This illegal drug is responsible for many young adults coming to our emergency room with overdoses and can be made from pseudofed using simple instructions from the Internet.

If a parent suspects a child is abusing over-the-counter medicine, it is a good idea to do the following:

• Lock the medicine cabinet.

• Avoid stockpiling over-the-counter medicines.

• Keep track of how much is in each bottle or container in the medicine cabinet.

• Keep an eye out for funny looking tablets in the house, as those pills purchased over the Internet have strange shapes and colors.

• Look for possible warning signs of DM abuse, such as very strange behavior, nausea, vomiting, abdominal pain, excessive sweating and slurred speech.

• Above all, talk to your children about drug abuse and explain that even though taking lots of a cough or cold medicine seems harmless, it is not.

I urge everyone, particularly those who are on prescription medication, to discuss any over-the-counter medications he or she might be considering with a physician.

Remember: Abuse of over-the-counter medications now accounts for more visits to emergency rooms than narcotics and prescription medications.

Share this article with a friend.